Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 7, NWS Amarillo, TX

March 20, 201410 counties in Texas

NWS Amarillo, TX issued this red flag warning at Mar 20, 2014, 3:37 AM CDT for 10 counties in Texas. It took effect at Mar 20, 2014, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2014, 3:37 AM CDT (08:37 UTC)
In effect from
Mar 20, 2014, 10:00 AM CDT
Expired
Mar 20, 2014, 8:11 PM CDT
In force
10 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2921 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WWUS84 KAMA 200837
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
337 AM CDT THU MAR 20 2014

TXZ011>020-202100-
/O.NEW.KAMA.FW.W.0007.140320T1500Z-140321T0200Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
337 AM CDT THU MAR 20 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTHERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING.

* AFFECTED AREA...IN TEXAS...OLDHAM...POTTER...CARSON...GRAY... 
  WHEELER...DEAF SMITH...RANDALL...ARMSTRONG...DONLEY AND 
  COLLINGSWORTH.

* 20 FOOT WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO NEAR 30
  MPH.

* RELATIVE HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 5 TO
  12 PERCENT.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO BEGIN
  AROUND 10 AM THIS MORNING AND CONTINUE UNTIL AROUND 9 PM THIS
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

SCHNEIDER

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
2 follow-up statements
941 
WWUS84 KAMA 202034
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT THU MAR 20 2014

TXZ011>020-210200-
/O.CON.KAMA.FW.W.0007.000000T0000Z-140321T0200Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
334 PM CDT THU MAR 20 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN TEXAS
PANHANDLE...

* AFFECTED AREA...IN TEXAS...OLDHAM...POTTER...CARSON...GRAY... 
  WHEELER...DEAF SMITH...RANDALL...ARMSTRONG...DONLEY AND 
  COLLINGSWORTH.

* 20 FOOT WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 
  NEAR 30 MPH.

* RELATIVE HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 5 
  TO 12 PERCENT.

* TIMING...ONGOING PERIODS OF CRITICAL FIRE WEATHER WILL SUBSIDE
  EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
837 
WWUS84 KAMA 210111
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
811 PM CDT THU MAR 20 2014

TXZ011>020-210215-
/O.CAN.KAMA.FW.W.0007.000000T0000Z-140321T0200Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
811 PM CDT THU MAR 20 2014

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR THE SOUTHERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE RED
FLAG WARNING.

20 FOOT WINDS HAVE FALLEN BELOW 25 MPH ACROSS THE SOUTHERN TEXAS
PANHANDLE...THEREBY BRINGING CRITICAL FIRE WEATHER CONDITIONS TO AN
END.

$$

JC

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 19, 10:48 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 19, 10:48 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1048 PM CDT WED MAR 19 2014

.AVIATION...
FOR THE 06Z TAFS... VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS AT
ALL SITES. WINDS ARE EXPECTED TO PICK UP TOMORROW DURING THE DAY TO
BETWEEN 15 TO 25 KTS. NO VISIBILITY RESTRICITONS EXPECTED THROUGH THE
FORECAST PERIOD.

MOULTON

&&

.PREV DISCUSSION... /ISSUED 557 PM CDT WED MAR 19 2014/

AVIATION...
FOR THE 00Z TAFS... VFR CONDITIONS EXPECTED AT ALL SITES FOR THE NEXT
24 HOURS. LIGHT SOUTHERLY TO SOUTHWESTERLY WINDS WILL INCREASE AFTER
15Z AS A SURFACE LOW MOVES INTO THE AREA TOMORROW. CLEAR SKIES
EXPECTED FOR THE NEXT 24 HOURS.

MOULTON

PREV DISCUSSION... /ISSUED 347 PM CDT WED MAR 19 2014/

DISCUSSION...
UNFORTUNATELY THE PATTERN LOOKS TO REMAIN DRY THROUGH THE NEXT
WEEK...LEAVING TEMPERATURES AND WINDS AS THE MAIN FOCUS OF THIS
FORECAST.

SURFACE HIGH PRESSURE TRANSLATING ACROSS THE REGION TODAY HAS
RESULTED IN A MUCH MORE PLEASANT DAY ACROSS THE PANHANDLES...WITH A
WELCOME REPRIEVE FROM THE RECENT WIND AND DUST. UNDER SUNNY
SKIES...AFTERNOON TEMPS HAVE CLIMBED INTO THE LOW TO MID 50S.
TRANQUIL WEATHER WILL CONTINUE TONIGHT...WITH LOWS FALLING INTO THE
UPPER 20S TO MID 30S IN MOST SPOTS...AS WINDS VEER TO THE SOUTHWEST
UNDER CLEAR SKIES.

A LEE SURFACE TROUGH WILL DEEPEN ON THURSDAY IN RESPONSE TO
INCREASINGLY ZONAL FLOW ACROSS THE ROCKIES. THIS WILL SPAWN A RETURN
OF BREEZY SOUTHWEST WINDS...AND A QUICK REBOUND OF TEMPS INTO THE MID
TO UPPER 70S. FORTUNATELY WINDS WON/T BE NEARLY STRONG AS THEY HAVE A
FEW DAYS WITHIN THE PAST WEEK...BUT MORE OF AN AVERAGE PANHANDLE BREEZE
IN THE 15-25 MPH RANGE.

A PROGRESSIVE SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS
WILL SEND A COLD FRONT SOUTH THROUGH THE AREA ON FRIDAY. IT WILL BE
BREEZY BEHIND THE FRONT...BUT NOT EXPECTING EXCESSIVE WINDS WITH IT.
MOISTURE WILL BE LACKING FOR ANY PRECIP TO ACCOMPANY THE FRONT...WITH
ANY PRECIP EXPECTED TO REMAIN EAST OF THE AREA ALONG THE RED RIVER
VALLEY. WILL LIKELY SEE A NORTH/SOUTH TEMP GRADIENT ON THE ORDER OF
15-20 DEGREES ON FRIDAY.

COOLER TEMPERATURES /HIGHS MAINLY IN THE 50S/ ARE IN STORE FOR THE
WEEKEND BEHIND THE INITIAL FRONT...AND IN WAKE OF A REINFORCING COLD
FRONTAL SURGE DUE IN SATURDAY NIGHT. THE TRAILING SURFACE HIGH WILL
SHIFT EAST SUNDAY NIGHT/MONDAY...ALLOWING FOR A SHORTLIVED WARM-UP
MONDAY BEFORE THE NEXT COLD FRONT MOVES THROUGH LATE MONDAY OR MONDAY
NIGHT. OCCASIONAL MODEL RUNS HAVE HINTED AT SOME LIGHT PRECIP BEHIND
THIS FRONT...BUT HAVE SERIOUS DOUBTS THAT ANY OF THIS WILL ACTUALLY COME
TO FRUITION. THE TEMPERATURE ROLLER COASTER CONTINUES INTO MID NEXT
WEEK...WITH COOLER TEMPS ON TUESDAY GIVING WAY TO A QUICK WARM-UP ON
WEDNESDAY AS THE SURFACE HIGH RETREATS EASTWARD.

KB

FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
TEXAS PANHANDLE AND THE EASTERN HALF OF THE OKLAHOMA PANHANDLE ON
THURSDAY. A LEE SURFACE TROUGH WILL BRING A RETURN OF SOUTHWEST WINDS
IN THE 15 TO 25 MPH RANGE...PUSHING HIGH TEMPERATURES INTO THE MID TO
UPPER 70S...OR ROUGHLY 10 TO 15 DEGREES ABOVE AVERAGE. THIS WILL DROP
RELATIVE HUMIDITIES INTO THE 5 TO 15 PERCENT RANGE. THUS ELEVATED
FIRE WEATHER CONDITIONS ARE EXPECTED...AND PORTIONS OF THE SOUTHEAST
HALF OF THE TEXAS PANHANDLE COULD SEE CRITICAL CONDITIONS WHERE WINDS
WILL BE A LITTLE STRONGER (JUST ABOVE 20 MPH AT THE 20-FOOT LEVEL).
HELD OFF ON A FIRE WEATHER WATCH GIVEN THE MARGINAL WIND SPEEDS...BUT
THE WELL-ABOVE AVERAGE TEMPERATURES AND ERC VALUES NOW ECLIPSING THE
90TH PERCENTILE MAY TIP THE SCALE TOWARD AN EVENTUAL RED FLAG
WARNING. ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS THE
SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE ON FRIDAY. A COLD FRONT
WILL MOVE THROUGH FRIDAY...TURNING WINDS TO THE NORTH/NORTHEAST AT 15-25
MPH TO GO ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES OF 15-20
PERCENT. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
SATURDAY THROUGH MID NEXT WEEK AS RELATIVE HUMIDITY VALUES ARE
FORECAST TO STAY ABOVE 20 PERCENT.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

19/03
Hazardous weather outlook, Mar 19, 3:09 PM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT WED MAR 19 2014

OKZ001>003-TXZ001>020-201100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
309 PM CDT WED MAR 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
TEXAS PANHANDLE AND THE EASTERN HALF OF THE OKLAHOMA PANHANDLE ON
THURSDAY DUE TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS AND
MINIMUM RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE SOUTHWEST
AND SOUTH CENTRAL TEXAS PANHANDLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS THURSDAY AND FRIDAY.

KB

In the hours before

Local storm report, Mar 19, 11:26 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1126 PM CDT WED MAR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     WILDFIRE         7 WSW HIGGINS           36.07N 100.13W
03/17/2014  E29611 ACRE      LIPSCOMB           TX   BROADCAST MEDIA

            THE HIGGINS WILDFIRE BEGAN AROUND 1230CST BETWEEN
            HIGGINS AND GLAZIER TEXAS IN LIPSCOMB COUNTY OFF OF U.S.
            HIGHWAY 60. TWO HOMES AND SEVERAL OUTBUILDINGS WERE
            DESTROYED. NO INJURIES OR FATALITIES WERE REPORTED. THE
            TWO HOMES DESTROYED WERE NOT OCCUPIED. FIFTEEN RURAL
            HOMES WERE EVACUATED DURING THE WILDFIRE. THE EXACT
            CAUSE OF THE FIRE REMAINS UNDER INVESTIGATION. THE
            WILDFIRE WAS CONTAINED AROUND 0100CST WEDNESDAY MORNING.
            CLOSE TO THIRTY FIRE DEPARTMENTS RESPONDED.

&&

EVENT NUMBER AMA1400244

KJS
Local storm report, Mar 19, 11:38 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1138 PM CDT WED MAR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     WILDFIRE         7 WSW HIGGINS           36.07N 100.13W
03/18/2014  E29611 ACRE      LIPSCOMB           TX   BROADCAST MEDIA

            THE HIGGINS WILDFIRE BEGAN AROUND 1230CST BETWEEN
            HIGGINS AND GLAZIER TEXAS IN LIPSCOMB COUNTY OFF OF U.S.
            HIGHWAY 60. TWO HOMES AND SEVERAL OUTBUILDINGS WERE
            DESTROYED. NO INJURIES OR FATALITIES WERE REPORTED. THE
            TWO HOMES DESTROYED WERE NOT OCCUPIED. FIFTEEN RURAL
            HOMES WERE EVACUATED DURING THE WILDFIRE. THE EXACT
            CAUSE OF THE FIRE REMAINS UNDER INVESTIGATION. THE
            WILDFIRE WAS CONTAINED AROUND 0100CST WEDNESDAY MORNING.
            CLOSE TO THIRTY FIRE DEPARTMENTS RESPONDED.

&&

CORRECTED EVENT DATE

EVENT NUMBER AMA1400244

KJS

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.